Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Sioux Falls, SD

July 12, 20234 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2023, 3:39 AM CDT for 4 counties in South Dakota. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 3:39 AM CDT (08:39 UTC)
Expired
Jul 12, 2023, 4:30 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:43 AM CDTHAIL 1.53 Nnw Volin, SDPictures via social media.
Jul 12, 3:55 AM CDTHAIL 1.5Wakonda, SDReport via social media.
Jul 12, 4:05 AM CDTTSTM WND GST 582 E Mayfield, SDVia personal weather station.
Jul 12, 4:26 AM CDTTSTM WND GST 636 Sse Centerville, SDMesonet station BFMS2 Beresford 7 WSW (SD Mesonet).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:10 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.5

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS53 KFSD 120839
SVRFSD
SDC027-083-125-135-120930-
/O.NEW.KFSD.SV.W.0101.230712T0839Z-230712T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
339 AM CDT Wed Jul 12 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Clay County in southeastern South Dakota...
  Southwestern Lincoln County in southeastern South Dakota...
  East central Yankton County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...

* Until 430 AM CDT.

* At 339 AM CDT, a severe thunderstorm was located near Mayfield, or
  11 miles northeast of Yankton, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Irene and Volin around 350 AM CDT.
  Wakonda around 355 AM CDT.

Other locations in the path of this severe thunderstorm include
Viborg, Centerville and Beresford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 9743 4317 9715 4319 9677 4308 9679
      4308 9681 4296 9681 4286 9682
TIME...MOT...LOC 0839Z 270DEG 25KT 4303 9726 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:08 AM CDT, 31 minutes earlier.

Area forecast discussion, Jul 12, 3:08 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
308 AM CDT Wed Jul 12 2023

.SHORT TERM...(Today and Tonight)
Issued at 308 AM CDT Wed Jul 12 2023

A complex of thunderstorms will continue to move southeast through
the area this morning as the upper level wave moves through.
Scattered severe storms will remain possible through about 7-9 am
with the better chances south of Interstate 90. Once this wave and
MCS move through much of the area should be dry the remainder of the
day. Showers and thunderstorms after about late morning are pretty
unlikely, but there may be enough cloud cover to limit heating a
bit. A weak wave north of I-90 could allow for some isolated
activity closer to highway 14, but with very skinny CAPE even
thunder may be tough to come by.

For the most part tonight should be dry with some lingering lighter
shower chances over mainly southwest MN. If the area sees enough
rain this morning we could see some patchy fog late tonight into
Thursday morning as winds become light and variable.

.LONG TERM...(Thursday through Tuesday)
Issued at 308 AM CDT Wed Jul 12 2023

Thursday looks to be a solid mixing day with deep westerly flow.
Winds at the surface will not be excessive but should average
about 10 to 20 mph. Temperatures near to above normal with highs
in the mid and upper 80s.

A moderately strong upper level jet will swing a front through
Thursday night and bring the next better chance for showers and
thunderstorms. It does appear that some isolated severe storms will
be possible with weak to moderate shear and CAPE values around 1500
J/kg. Temperatures should climb into the lower to mid 80s on Friday
behind this front.

Saturday through Tuesday should be an extended period of seasonally
warm temperatures with below normal humidity. This is due to a
persistent deep low pressure across central and southern Canada,
which will keep the Northern Plains in fairly persistent northwest
flow aloft. While completely dry conditions are not expected, any
activity should be more of the isolated to scattered nature as the
deeper moisture and instability will likely be locked up- to the
south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1007 PM CDT Tue Jul 11 2023

Convection will be the greatest concern for the 06z TAFS.
Anticipating scattered convection to form shortly after midnight,
with several clusters of storms moving Southeast into the night.
VFR conditions are generally expected, through in convection
localized drops in visibility are likely.

Convection will move southeast after daybreak, leaving MVFR
ceilings in it's wake. This stratus may linger through the morning
before lifting and dissipating.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Dux
Hazardous weather outlook, Jul 12, 3:26 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
326 AM CDT Wed Jul 12 2023

IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-SDZ040-
055-056-060>062-066-067-130830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Lake-
Moody-Hanson-McCook-Minnehaha-Turner-
326 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through the area early this
morning. Isolated storms could be severe with quarter sized hail
and wind gusts to 60 mph the main concerns. Shortly after sunrise
the stronger storms will be mainly south of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ065-068>071-130830-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Hutchinson-Bon Homme-
Yankton-Clay-Union-
326 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A line of strong to occasionally severe storms will move through
the area early this morning. The main threats will be hail to half
dollar and wind gusts to 70 mph. By mid morning most of the
activity will be south and east of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm through daybreak.

SDZ038-039-050-052>054-057>059-063-064-130830-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
326 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will exit the area early this morning.
The better chance for severe weather will be in far southern South
Dakota and northern Nebraska.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 3:14 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
314 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     Hail             2 SSE Mitchell          43.71N 98.02W
07/12/2023  E1.00 inch       Davison            SD   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 12, 3:17 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
317 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Hail             1 ESE Salem             43.72N 97.37W
07/12/2023  E0.75 inch       McCook             SD   Public

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:17 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn43 min
Jul 12, 2:36 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas24 min
Jul 12, 2:43 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory47 min
Jul 12, 2:54 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson, Hutchinson51 min
Jul 12, 3:19 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Minnehaha, Turner41 min
Jul 12, 3:27 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson, Turner and 1 more48 min
Jul 12, 3:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, McCook, Minnehaha, Turner47 min
Jul 12, 4:05 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Clay, Yankton25 min
Jul 12, 4:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha, Union39 min
Jul 12, 4:29 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Union46 min
Jul 12, 4:34 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Turner, Yankton26 min
Jul 12, 4:59 AM CDTSevere Thunderstorm WarningFSDLincoln, Union46 min
Jul 12, 5:13 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDUnion47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.